Ohio, 2016Hail and Damaging Winds in Ohio, October 20, 2016
October 20, 2016 · NWS RLX · 6 events in 1 county or zone
A wave of low pressure moved along a cold front during the late afternoon and evening. Decent flow ahead of the front combined with afternoon instability to produce showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wave of low pressure moved along a cold front during the late afternoon and evening. Decent flow ahead of the front combined with afternoon instability to produce showers and thunderstorms. The atmosphere was overall more typical of late spring as opposed to middle autumn, with temperatures in the 70s and 80s, and dew points in the 60s.
One long lived storm, which originated over southern Ohio, strengthened as it moved across southeastern Ohio eventually becoming severe, prompting severe thunderstorms warnings and producing wind damage and sporadic large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Oct 20, 12:43 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Oct 20, 12:43 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
143 PM EDT Thu Oct 20 2016
.SYNOPSIS...
Cold front moves from west to east this evening into tonight with
showers and storms. Precipitation lingers Friday, possibly
Saturday. Moisture starved cold front Sunday Night.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 130 PM Thursday...
Surface boundary beginning to move again after being stalled
across Central Ohio for most of the morning. This is due to a
surface low making its way into Central Kentucky early this
afternoon. West of this front, have dense cloud cover and fairly
widespread rain. East of the front, a cumulus deck has been
developing along with scattered showers and thunderstorms. Thus,
the main feature to track through the tonight is the boundary as
it slides east.
This afternoon, with most of the CWA ahead of the front, we will
see showers and thunderstorms moving through. Used a blend of near
term, hi-res guidance to formulate POPs...with an area of likely
POPs crossing CWA through this evening. Clouds have limited
instability some, but combined with decent shear we should still
have enough instability to drive some stronger cells capable of
gusty winds. Still not real excited about these reaching severe
limits, but cannot rule out and isolated bowing segment with
damaging winds threat.
Tonight, as the front continues east, we will se more widespread
precipitation and clouds quickly lowering. Have large area of 100
POPs just behind the front, lingering into the early morning
hours. In general, looking at a 1-2" rainfall event providing some
relief to the parched ground.
Expect a slow recovery on Friday, with low stratus and
light rain/drizzle/fog lingering through much of the morning. This
will limit diurnal heating, so have fairly flat temps -- and even
non-diurnal at higher elevations of the northern mountains as
850mb temps continue to fall through the day. Afternoon highs will
be significantly cooler than today, with most locations staying in
the 50s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
As of 245 AM Thursday...
For Friday night into Saturday, lingering low level moisture and
a northwest wind flow may continue to squeeze out some light rain
or drizzle...more likely in the mountains. Any remaining
precipitation should end late Saturday as cold air advection shuts
off.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 245 AM Thursday...
Models show a moisture starved reinforcing front moving through late
Sunday or early Monday. Considerable differences between the models
with this feature. Will keep some slight chance pops. High pressure
then builds in and remains into mid week. Another cold front
approaches later in the week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 140 PM Thursday...
Messy TAF period ahead as a cold front moves through the forecast
area. Ahead of the cold front, have a VFR cumulus deck forming
with some showers and thunderstorms expected. Did include some
MVFR tempos in thunderstorms, using HRRR for timing. Could even
get brief IFR.
As the cold front passes tonight, more widespread rain is expected
as well as a low stratus deck moving in. This leads to IFR to LIFR
conditions once the front passes...lingering well into Friday
morning. Winds are generally southwesterly this afternoon outside
of any thunderstorms, and will shift to northwesterly behind the
front.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: IFR possible in thunderstorms into tonight.
Timing of frontal passage and drop into IFR rain/stratus may
very...as well as timing of recovery Friday.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY M L M H H H H H H H M M
HTS CONSISTENCY H H H H H H H H H H M M
BKW CONSISTENCY H H H H H H H H H H M M
EKN CONSISTENCY L L L L H H H H H H M M
PKB CONSISTENCY L L M M H H H H H H M M
CKB CONSISTENCY M M M M H H H H H H M M
AFTER 18Z FRIDAY...
IFR may linger in low stratus in the mountains into Saturday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/MZ
NEAR TERM...MZ
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...MZ
Hazardous weather outlook, Oct 20, 9:32 AM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1032 AM EDT THU OCT 20 2016
OHZ066-067-075-076-084-085-WVZ009>011-211445-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-
1032 AM EDT THU OCT 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND PORTIONS OF NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING. DAMAGING WINDS GUSTS WOULD BE THE MAIN THREAT FROM
THESE STORMS WITH ISOLATED LARGE HAIL ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>020-024>040-
211445-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
1032 AM EDT THU OCT 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR AN ISOLATED STRONG TO SEVERE THUNDERSTORM
LATE THIS AFTERNOON INTO THIS EVENING. DAMAGING WIND WOULD BE THE
MAIN THREAT WITH ANY STRONGER STORMS...WITH A LOWER SECONDARY
THREAT OF LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WVZ046-047-211445-
POCAHONTAS-RANDOLPH-
1032 AM EDT THU OCT 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR AN ISOLATED STRONG THUNDERSTORM LATE THIS
AFTERNOON INTO THIS EVENING. DAMAGING WIND WOULD BE THE MAIN
THREAT WITH ANY STRONGER STORMS...WITH A LOWER SECONDARY THREAT
OF LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FREEZING TEMPERATURES ARE POSSIBLE IN THE HIGHER ELEVATIONS FRIDAY
NIGHT THROUGH SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Oct 20, 1:47 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT THU OCT 20 2016
OHZ075-085-201915-
ATHENS-MEIGS-
247 PM EDT THU OCT 20 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ATHENS AND NORTHWESTERN
MEIGS COUNTIES...
AT 247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
ALBANY...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ATHENS...ALBANY...COOLVILLE...STROUD RUN STATE PARK...CARPENTER AND
DYESVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3933 8186 3932 8185 3931 8183 3931 8182
3927 8182 3927 8176 3925 8172 3922 8173
3911 8223 3915 8227 3924 8226 3943 8203
TIME...MOT...LOC 1847Z 237DEG 35KT 3920 8218
COOPERSpecial weather statement, Oct 20, 2:11 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
311 PM EDT THU OCT 20 2016
OHZ067-075-076-WVZ009-201945-
MORGAN-WASHINGTON-ATHENS-WOOD-
311 PM EDT THU OCT 20 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON...SOUTH
CENTRAL MORGAN...SOUTHEASTERN ATHENS AND NORTHWESTERN WOOD
COUNTIES...
AT 310 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF COOLVILLE...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PARKERSBURG...BELPRE...COOLVILLE...VIENNA...BOAZ...WASHINGTON...NORTH
HILLS...AMESVILLE...STROUD RUN STATE PARK...FLEMING...BARTLETT...
LITTLE HOCKING AND BLENNERHASSETT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 178 AND 180.
ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 2.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3950 8153 3929 8146 3919 8195 3919 8198
3936 8203 3955 8177
TIME...MOT...LOC 1910Z 240DEG 33KT 3933 8188
COOPERSpecial weather statement, Oct 20, 2:18 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT THU OCT 20 2016
KYZ105-WVZ005-202000-
LAWRENCE-WAYNE-
318 PM EDT THU OCT 20 2016
...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE AND SOUTHWESTERN WAYNE
COUNTIES...
AT 318 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ELNA...OR 8
MILES NORTHWEST OF PAINTSVILLE...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LOUISA...BLAINE...YATESVILLE LAKE STATE PARK...CHARLEY...ULYSSES...
MARTHA...GALLUP...GLENHAYES AND CLIFFORD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3817 8270 3796 8240 3791 8248 3792 8248
3793 8250 3794 8249 3796 8253 3795 8258
3793 8258 3792 8260 3789 8260 3788 8262
3791 8272 3797 8284 3800 8294 3800 8296
TIME...MOT...LOC 1918Z 243DEG 24KT 3791 8292
COOPERThunderstorm Wind, Washington
- When
- October 20, 2:20 PM EST
- Where
- Washington County, 1.38 mi S of Bartlett
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 39.400, -81.820
House trailer blown off foundation and rolled onto its side.
Hail, Washington
- When
- October 20, 2:40 PM EST
- Where
- Washington County, Fleming
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.380, -81.620
Thunderstorm Wind, Washington
- When
- October 20, 2:55 PM EST
- Where
- Washington County, Marietta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.420, -81.450
A large tree fell onto a vehicle along Front Street.
Hail, Washington
- When
- October 20, 2:57 PM EST
- Where
- Washington County, 0.53 mi E of Devola
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.470, -81.470
Thunderstorm Wind, Washington
- When
- October 20, 2:57 PM EST
- Where
- Washington County, 0.53 mi E of Devola
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.470, -81.470
Two 12 inch diameter sycamore trees snapped.
Thunderstorm Wind, Washington
- When
- October 20, 3:27 PM EST
- Where
- Washington County, New Matamoras
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.520, -81.070
Large tree fell on a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Pennsylvania, October 20 to 21, 20161 death · $39 million · 83 kt wind · 7 events
- Rip Current in Guam, October 20 to 23, 20162 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, October 20, 2016$157,000 · 70 kt wind · 10 events
- Hail and Damaging Winds in Kentucky, October 20, 2016$50,000 · 1 in hail · 4 events
- Hail and Damaging Winds in West Virginia, October 20, 2016$1,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in West Virginia, October 20, 2016$4,000 · 1.5 in hail · 4 events
- Frost and Freeze in Utah, October 20, 20161 event
- High Wind in Texas, October 20, 201652 kt wind · 1 event
- Damaging Wind in Texas, October 20, 201652 kt wind · 1 event
- Damaging Wind in Texas, October 20, 2016$10,000 · 1 event
- Waterspout in South Atlantic Coastal Waters, October 20, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656841, 656839, 656842, 656840, 656843, 656844.